Wisconsin, 2010

Damaging Winds in Wisconsin, August 20, 2010

August 20, 2010 · NWS MKX · 29 events in 15 counties and zones

A short wave moving up the leading flank of an elongated large-scale trough that extended from the Upper Mississippi River Valley to the Central Plains provided large-scale lift for thunderstorm development over southern Wisconsin. A warm front extended across central Wisconsin back to surface low pressure over west-central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
$2,000
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A short wave moving up the leading flank of an elongated large-scale trough that extended from the Upper Mississippi River Valley to the Central Plains provided large-scale lift for thunderstorm development over southern Wisconsin. A warm front extended across central Wisconsin back to surface low pressure over west-central Minnesota. This placed southern Wisconsin in a warm humid air mass, with temperatures in the 80's and dew points in the lower 70's producing CAPE values reaching 2000 J/kg. Deep-layer shear profiles were favorable for supercells as well as multicell line segments that produced damaging wind gusts. The thunderstorm winds caused widespread tree and power line damage. WE energies reported 23,000 customers were without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 20, 12:39 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 20, 12:39 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
139 PM CDT FRI AUG 20 2010

.UPDATE...

LATEST RUC SOUNDINGS KEEPS VEERING WIND PROFILE IN THE LOW LEVELS A
BIT LONGER. THIS PROLONGS THE SUPER CELL POTENTIAL OVER SOUTH EAST
AND ESPECIALLY SOUTH CENTRAL WISCONSIN INTO THE EVENING. EHI AT
NEAR 3 AT MKE AND MSN AT 22Z AND 23Z...AND STILL 1.5 TO 2.0 AT
03Z. BULK RICHARDSON NUMBERS BETWEEN 35 AT 45. CAP AT 900 MB
APPEARS TO WEAKEN AND BREAKS BY 20Z.

LATEST 4 KM 15Z WRF DEVELOPS DEEP CONVECTION AFTER 00Z IN A LINE
FROM NEAR OSHKOSH TO MADISON TO LAFAYETTE COUNTY. MODEL KEEPS CELLS
FAIRLY DISCRETE WITH AROUND 5 OR 6 SEPARATE STORMS.

THE LATEST HIGH RES RAPID REFRESH BRINGS THUNDERSTORMS NOW OVER
NORTHWEST ILLINOIS INTO SOUTH CENTRAL WISCONSIN AROUND 21Z.

APPEARS SEVERE WEATHER THREAT REMAINS WITH PARAMETERS INCREASING
FOR SEVERE POTENTIAL LATE THIS AFTERNOON AND THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 1125 AM CDT FRI AUG 20 2010/

SHORT TERM...

LATE THIS AFTERNOON AND TONIGHT...FORECAST CONFIDENCE MEDIUM.

WARM FRONT ACROSS CENTRAL WISCONSIN WILL PUSH NORTH ACROSS
NORTHERN WISCONSIN AND THE U.P. BY EVENING. WEAK SURFACE TROUGH
ACROSS MINNESOTA TO KANSAS ASSOCIATED WITH MID LEVEL SHORTWAVE
OVER THE PLAINS. THE SURFACE TROUGH WILL PUSH ACROSS MUCH OF WISCONSIN
AND WESTERN ILLINOIS OVERNIGHT AS THE PLAINS SHORTWAVE MOVES EAST.
THE 12Z NAM SPLITS THE SHORTWAVE WITH ONE TROUGH MOVING ACROSS
WESTERN LAKE SUPERIOR AND A SOUTHERN ONE EXITING EASTERN COLORADO
THE NORTHERN THIS EVENING.

ZERO TO 6 KM SHEAR NOW AROUND 40 TO 45 KNOTS THEN WEAKENS BY
EVENING TO AROUND 35 KNOTS. TORNADO PARAMETERS WILL BE GREATEST
LATE THIS AFTERNOON. AFTERNOON NAM SURFACE BASED CAPE FROM 3000
TO 4000 J/KG. CAP AROUND 900 MB WEAKENS BY MID AFTERNOON ON BOTH
RUC AND NAM SOUNDING. HELICITY NEAR 200 OVER EASTERN SECTIONS OF
THE FORECAST AREA BUT LOWER TO THE WEST OVER SOUTH CENTRAL
WISCONSIN. RUC SHOWS EHI AROUND 3 IN THE SOUTHEAST BUT A LITTLE
LOWER WITH AROUND 1.5 OVER SOUTH CENTRAL WISCONSIN.  BULK
RICHARDSON NUMBER AROUND 35 OVER SOUTHEAST WISCONSIN BY
EVENING...BUT MAINLY IN THE 70S OVER SOUTH CENTRAL WISCONSIN.

LOW LEVEL WINDS VEER OVER SOUTH CENTRAL WISCONSIN THIS AFTERNOON
AND OVER SOUTHEAST WISCONSIN DURING THE EVENING. THEREFORE ANY
THUNDERSTORMS THAT DEVELOP IN THE EARLY AFTERNOON WILL HAVE SUPER
CELL TENDENCIES OVER SOUTH CENTRAL WISCONSIN...WITH SUPER CELL
POTENTIAL INTO THE EARLY EVENING OVER THE SOUTHEAST. IT APPEARS
MAIN TRIGGER...THE SHORTWAVE...WILL INCREASE UPWARD MOTION JUST AS
THE SUPER CELL THREAT STARTS TO DIMINISH. HOWEVER THERE DOES
APPEAR TO BE SOME POTENTIAL FOR THESE TO OVERLAP...ESPECIALLY OVER
THE SOUTHEAST. IN OTHER WORDS THE QUICKER ANY DEEP CONVECTION
DEVELOPS...THE MORE LIKELY IT WILL BE SEVERE. SPC KEEPS MAIN
TORNADO THREAT AREA TO THE NORTH OF THE FORECAST AREA CLOSER TO THE
WARM FRONT...ALTHOUGH WE ARE IN THE 2 PCT PROBABILITY AREA.

NAM SHOWS QPF DEVELOPING AFTER 21Z AND CONTINUING DURING THE
EVENING. AFTER MIDNIGHT MOST CONVECTION WAS OVER SOUTHEAST
WISCONSIN AND ALONG THE ILLINOIS BORDER IN SOUTH CENTRAL
WISCONSIN. SOME HEAVY RAINFALL POSSIBLE WITH PRECIPITABLE WATER
VALUES NEAR 2 INCHES AND RATHER SLOW MOVEMENT OF THE STORMS.
CORFIDI VECTORS TONIGHT ARE GENERALLY LESS THAN 10 KNOTS.

SATURDAY...FORECAST CONFIDENCE MEDIUM.

700 MB LOW IS OVER SOUTHEAST TIP OF WISCONSIN SATURDAY MORNING
WITH BEST LIFT OVER SOUTHERN LAKE MICHIGAN. CORFIDI VECTORS REMAIN
WEAK AT 10 KNOTS OR LESS. THIS WILL BRING HIGH QPF POTENTIAL VERY
CLOSE TO THE SOUTHEAST TIP OF THE FORECAST AREA...WITH THE KENOSHA
FORECAST SOUNDING SATURATED BELOW 500 MB. NAM SURFACE LOW MOVES
ACROSS THE SOUTHERN TIP OF LAKE MICHIGAN. WILL HAVE TO WATCH FOR A
POTENTIAL SHARS RAINFALL EVENT...ALTHOUGH 700 MB WINDS MAY BE TO
WESTERLY FOR A CLASSIC SOUNDING PROFILE.

12Z NAM SOUNDING SHOW 1500 J/KG RESIDUAL SURFACE BASED CAPE EVEN
OVER SOUTH CENTRAL WISCONSIN...SO LINGERING SHOWERS STILL
POSSIBLE...ALTHOUGH MID LEVEL DRYING IS STRONG...AND A CAP DOES
DEVELOP BY MID AFTERNOON OVER SOUTH CENTRAL WISCONSIN. GFS BRINGS
MORE QPF BACK WEST THAN NAM. MET/MAV MOS GUIDANCE STILL BELOW 20
PERCENT...SO MAY STILL LEAVE THE FORECAST DRY FOR THE AFTERNOON.

SUNDAY AND MONDAY...FORECAST CONFIDENCE HIGH.

SHORTWAVE EXITS THE EASTERN GREAT LAKES AS UPPER LEVEL RIDGE
BUILDS OVER THE UPPER MISSISSIPPI VALLEY AND WISCONSIN REGION AS
HIGH PRESSURE EXTENDS ACROSS THE GREAT LAKES REGION.

LONG TERM...

TUESDAY THROUGH THURSDAY...FORECAST CONFIDENCE MEDIUM

A RATHER STRONG SHORTWAVE PUSHES ACROSS SOUTH CENTRAL WISCONSIN
WITH A TRAILING COLD FRONT PUSHING ACROSS THE FORECAST AREA
TUESDAY. QPF IS RATHER LIGHT...BUT 12Z GFS AND 00Z ECMWF DOES
BRING FROM 0.05 TO 0.10 INCH OF QPF. THIS AND THE RATHER STRONG
SHORTWAVE LENDS TO AN INCREASE IN POPS INTO THE LOWER CHANCE
CATEGORY AND MENTION OF SOME THUNDERSTORM POTENTIAL.

WEDNESDAY THROUGH FRIDAY...FORECAST CONFIDENCE MEDIUM

UPPER RIDGE BUILDS ACROSS THE UPPER MISSISSIPPI VALLEY AND PUSHES
INTO WISCONSIN FRIDAY. THIS BRINGS COOLER AND LESS HUMID AIR INTO
THE AREA.

&&

.MARINE...

GUSTY SOUTH WINDS WILL CONTINUE UNTIL EARLY EVENING
ACROSS KMSN AND KUES. LAKE BREEZE SHOULD REACH KMKE AND KENW DURING
THE EARLY AFTERNOON AND LIMIT GUSTS.

MAIN ISSUE IS DEALING WITH THUNDERSTORMS FOR TONIGHT. WENT WITH
VICINITY THUNDER IN TAFS AFTER 22Z TO 23Z FRIDAY GIVEN SOME
UNCERTAINTY WITH TIMING OF STORMS INTO THE AREA. EXPECT BROKEN LINE
OF STORMS TO REACH KMSN AFTER 00Z SATURDAY AT KMSN...AND AFTER 01Z
TO 02Z AT THE EASTERN TAF SITES.

THE STORMS SHOULD CONTINUE ON AND OFF THROUGH AT LEAST 07Z TO 08Z
SATURDAY AT KMSN...AND UNTIL 11Z TO 12Z SATURDAY AT THE EASTERN TAF
SITES. WENT WITH PREVAILING VFR TO MVFR VISIBILITIES...AND VFR
CEILINGS...WITH THE THUNDERSTORMS. IFR VISIBILITIES ARE POSSIBLE AT
TIMES. LEFT THUNDER IN PREVAILING GROUP UNTIL MID MORNING SATURDAY
FOR ANY LINGERING STORMS IN THE AREA.

PRECIPITATION SHOULD THEN GRADUALLY END BY LATE MORNING...WITH WINDS
SHIFTING AROUND TO THE NORTHEAST AND NORTH. SCATTERED TO BROKEN
CUMULUS THEN EXPECTED THROUGH THE REST OF SATURDAY.

&&

.MARINE...TIGHT SURFACE PRESSURE GRADIENT AND GOOD LOW LEVEL MIXING
MAY ALLOW FOR SOME GUSTS TO NEAR 22 KNOTS AT TIMES THROUGH EARLY
THIS EVENING ACROSS THE NEARSHORE WATERS. AT THIS TIME...DO NOT
THINK THEY WILL BE FREQUENT OR WIDESPREAD ENOUGH FOR A SMALL CRAFT
ADVISORY.

GOOD MIXING AND A TIGHT PRESSURE GRADIENT MAY ALLOW FOR WINDS TO
FREQUENTLY GUST TO NEAR 22 KNOTS AGAIN LATE SATURDAY NIGHT AND
SUNDAY ACROSS THE NEARSHORE WATERS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.

&&

SHORT/LONG TERM...06/HENTZ
AVIATION/MARINE...08/WOOD
Hazardous weather outlook, Aug 20, 1:30 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT FRI AUG 20 2010

WIZ046-047-051-052-056>060-062>072-211000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
230 PM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH.

SOME OF THE STORMS ARE EXPECTED TO BECOME SEVERE WITH DAMAGING WINDS
THE MAIN THREAT.

LOCALLY HEAVY RAINS ARE POSSIBLE SD WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR SOUTHEAST WISCONSIN...WITH A
SLIGHT CHANCE OF THUNDERSTORMS IN SOUTH CENTRAL WISCONSIN SATURDAY
MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR ALL OF
SOUTHERN WISCONSIN TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING.  RAINFALL
REPORTS ARE ALSO NEEDED.

LMZ643>646-211000-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
230 PM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS ARE EXPECTED TO BECOME SEVERE WITH
DAMAGING WINDS THE MAIN THREAT.

WINDS AND WAVES WILL APPROACH SMALL CRAFT CRITERIA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS AND WAVES WILL APPROACH SMALL CRAFT CRITERIA SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY MORNING. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS TUESDAY.

KAPELA
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Aug 20, 1:51 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
251 PM CDT FRI AUG 20 2010

WIZ047-202045-
GREEN LAKE-
251 PM CDT FRI AUG 20 2010

...STRONG THUNDERSTORM MOVING THROUGH GREEN LAKE COUNTY...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BERLIN...MOVING NORTHEAST AT
45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BERLIN BY 300 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

ZABEL

The radar

The Green Bay radar (KGRB), 93 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Green Lake

When
August 20, 2:07 PM CST to 2:15 PM CST
Where
Green Lake County, 3.7 mi SSW of Berlin to Berlin
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Crop damage
$2,000
Reported by
County Official
Coordinates
43.920, -88.959

County officials reported a tree fell through a house in Berlin. Power lines were reported down by the strong thunderstorm gusts, as well as minor crop damage.

Thunderstorm Wind, Green

When
August 20, 2:35 PM CST
Where
Green County, Brodhead
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.620, -89.370

County sheriff deputies reported trees and power lines were blown down by the strong thunderstorm gusts.

Thunderstorm Wind, Rock

When
August 20, 2:45 PM CST to 2:50 PM CST
Where
Rock County, 2 mi SW of Downtown Janesville to 2 mi NE of Downtown Janesville
Measured
50 kt (58 mph) measured gust
Reported by
Law Enforcement
Coordinates
42.660, -89.048

County sheriff deputies reported trees and power lines were blown down by the strong thunderstorm gusts. The AWOS at Janesville airport recorded a 58 mph (50 knot) wind gust at 345 pm CDT.

Thunderstorm Wind, Jefferson

When
August 20, 2:45 PM CST to 3:30 PM CST
Where
Jefferson County, Whitewater to 4 mi W of Palmyra
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.830, -88.730

County sheriff deputies reported trees were blown down in and around the city of Whitewater to just west of Palmyra by the strong thunderstorm gusts. The damage was produced by three separate storms that trained over the area. There was also urban flooding in Whitewater and Palmyra caused by 2 inches of rain that fell in 45 minutes.

Thunderstorm Wind, Dane

When
August 20, 2:57 PM CST to 3:05 PM CST
Where
Dane County, Stoughton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.920, -89.220

County sheriff deputies reported trees and power lines were blown down by the strong thunderstorm gusts.

Thunderstorm Wind, Jefferson

When
August 20, 3:15 PM CST
Where
Jefferson County, Ft Atkinson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.930, -88.850

County sheriff deputies reported trees were blown down by the strong thunderstorm gusts.

Thunderstorm Wind, Sauk

When
August 20, 3:18 PM CST
Where
Sauk County, 8 mi W of La Valle to 3 mi E of La Valle
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.580, -90.290

County sheriff deputies reported trees were blown down by the strong thunderstorm gusts.

Thunderstorm Wind, Jefferson

When
August 20, 3:25 PM CST to 3:30 PM CST
Where
Jefferson County, 4 mi NW of Lake Mills to Watertown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.121, -88.956

County sheriff deputies reported trees were blown down by the strong thunderstorm gusts.

Thunderstorm Wind, Waukesha

When
August 20, 3:28 PM CST
Where
Waukesha County, Stonebank
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.150, -88.420

County sheriff deputies reported trees were blown down by the strong thunderstorm gusts.

Thunderstorm Wind, Jefferson

When
August 20, 3:36 PM CST
Where
Jefferson County, 3.66 mi NE of Oak Hill
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.968, -88.550

The peak thunderstorm wind gust of 58 mph (50 knots) measured at the National Weather Service office southeast of Sullivan.

Thunderstorm Wind, Dodge

When
August 20, 3:40 PM CST
Where
Dodge County, Lowell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.330, -88.800

County sheriff deputies reported trees were blown down in the Lowell area by the strong thunderstorm gusts.

Thunderstorm Wind, Washington

When
August 20, 3:45 PM CST
Where
Washington County, Slinger
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.330, -88.280

The peak thunderstorm wind gust of 61 mph (53 knots) was measured at a mesonet site in Slinger.

Thunderstorm Wind, Dodge

When
August 20, 3:50 PM CST
Where
Dodge County, Horicon to 3 mi W of Lomira
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.450, -88.630

County sheriff deputies reported trees were blown down by the strong thunderstorm gusts.

Thunderstorm Wind, Sheboygan

When
August 20, 3:52 PM CST to 4:00 PM CST
Where
Sheboygan County, Oostburg to Sheboygan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.620, -87.800

County Sheriff deputies reported tree damage due to thunderstorm wind gusts along a path from Oostburg to the city of Sheboygan. The Sheboygan C-MAN observation site at the harbor recorded a 49 knot (56 mph) wind gust at 5 pm CDT.

Thunderstorm Wind, Waukesha

When
August 20, 4:00 PM CST
Where
Waukesha County, 3 mi SE of Pewaukee
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.049, -88.228

The peak thunderstorm wind gust of 65 mph (56 knots) measured by a trained spotter.

Thunderstorm Wind, Washington

When
August 20, 4:01 PM CST
Where
Washington County, West Bend
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
43.420, -88.180

The peak thunderstorm wind gust of 74 mph (64 knots) was measured by a trained spotter in West Bend.

Thunderstorm Wind, Marquette

When
August 20, 4:10 PM CST
Where
Marquette County, Oxford
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.780, -89.570

An amateur radio operator reported tree damage and power lines blown down onto a home in Oxford by thunderstorm wind gusts estimated at 56 knots (65 mph).

Thunderstorm Wind, Fond du Lac

When
August 20, 4:10 PM CST
Where
Fond du Lac County, 0.5 mi NW of Eden
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
43.705, -88.377

Law enforcement officials reported a 100-year old barn was blown down by thunderstorm wind gusts estimated at 50 knots (58 mph).

Thunderstorm Wind, Columbia

When
August 20, 4:25 PM CST
Where
Columbia County, 5 mi N of Pardeeville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.602, -89.280

The Columbia County emergency manager reported tree damage caused by thunderstorm wind gusts estimated at 56 knots (65 mph).

Thunderstorm Wind, Sheboygan

When
August 20, 4:25 PM CST
Where
Sheboygan County, 2.5 mi W of Random Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.550, -88.020

Fire officials reported tree damage by thunderstorm wind gusts estimated at 56 knots (65 mph).

Thunderstorm Wind, Green Lake

When
August 20, 4:30 PM CST
Where
Green Lake County, Dalton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.650, -89.200

The Green Lake County emergency manager reported tree damage caused by thunderstorm wind gusts estimated at 56 knots (65 mph).

Thunderstorm Wind, Fond du Lac

When
August 20, 4:30 PM CST
Where
Fond du Lac County, 3 mi SE of Campbellsport
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.569, -88.238

Law enforcement officials reported shingles blown off a home and tree damage by thunderstorm wind gusts estimated at 70 knots (81 mph).

Thunderstorm Wind, Sheboygan

When
August 20, 4:30 PM CST
Where
Sheboygan County, Waldo
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.670, -87.950

Fire officials reported tree damage by thunderstorm wind gusts estimated at 56 knots (65 mph).

Thunderstorm Wind, Walworth

When
August 20, 4:30 PM CST
Where
Walworth County, 0.5 mi SE of Walworth
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.525, -88.593

The Walworth County Emergency Manager reported a pole barn was partially damaged by thunderstorm winds estimated at 50 knots (58 mph).

Thunderstorm Wind, Walworth

When
August 20, 4:37 PM CST to 4:41 PM CST
Where
Walworth County, 2 mi S of Delavan
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.601, -88.630

The Walworth County Emergency Manager reported tree damage caused by thunderstorm winds estimated at 50 knots (58 mph).

Thunderstorm Wind, Ozaukee

When
August 20, 4:38 PM CST
Where
Ozaukee County, Port Washington
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.380, -87.870

Law enforcement officials reported tree damage by thunderstorm wind gusts estimated at 56 knots (65 mph).

Thunderstorm Wind, Sheboygan

When
August 20, 4:40 PM CST
Where
Sheboygan County, Sheboygan Falls to Kohler
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.730, -87.820

Fire officials reported tree damage by thunderstorm wind gusts estimated at 56 knots (65 mph).

Thunderstorm Wind, Green Lake

When
August 20, 4:40 PM CST to 4:42 PM CST
Where
Green Lake County, 1.5 mi ESE of Green Lake to 2.5 mi ENE of Green Lake
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.822, -88.922

Based on a report from county emergency managers, an NWS storm survey team determined damage located near the northeast shore of Green Lake was caused by microburst winds estimated at 100 mph (81 knots). Eight homes, a boat and two piers were damaged by the winds. Four dozen trees were uprooted or snapped along the path of the microburst winds.

Thunderstorm Wind, Sheboygan

When
August 20, 4:45 PM CST
Where
Sheboygan County, Howards Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.830, -87.820

Fire officials reported tree damage by thunderstorm wind gusts estimated at 56 knots (65 mph).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258365, 258366, 258367, 258371, 258368, 258369, 258372, 258370, 258533, 258536, 258531, 258539, 258532, 258543, 258537, 258541, 258544, 258549, 258546, 258551, 258547, 258550, 258552, 258557, 258558, 258555, 258553, 258556, 258554.